Alert archive / Louisiana / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 235, NWS Shreveport, LA

July 28, 2012Union County, Arkansas; Claiborne Parish, Union Parish, Louisiana

NWS Shreveport, LA issued this severe thunderstorm warning at Jul 28, 2012, 8:54 PM CDT for Union County, Arkansas; Claiborne Parish, Union Parish, Louisiana. It was in force for 56 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 28, 2012, 8:54 PM CDT (01:54 UTC)
Expired
Jul 28, 2012, 9:50 PM CDT
In force
56 min
Issued by
NWS Shreveport, LA
Area
Storm-based polygon

Counties Union County, AR, Claiborne Parish, LA, Union Parish, LA

The radar

The Shreveport radar (KSHV), 135 km from the middle of the area, began a volume at 01:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 28, 9:00 PM CDTTSTM WND DMGSpearsville, LASEVERAL TREES DOWN BETWEEN SPEARSVILLE AND JUNCTION CITY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Shreveport, LA (KSHV), launched 00:00Z, 1.9 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 00:00Z on 2012-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1261 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 00:00Z on 2012-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1261 J/kg
Mixed-layer CIN
-19 J/kg
Mixed-layer LCL
2298 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
86 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

663 
WUUS54 KSHV 290154
SVRSHV
ARC139-LAC027-111-290300-
/O.NEW.KSHV.SV.W.0235.120729T0154Z-120729T0300Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
854 PM CDT SAT JUL 28 2012

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN UNION PARISH IN NORTH CENTRAL LOUISIANA...
  NORTHEASTERN CLAIBORNE PARISH IN NORTHWEST LOUISIANA...
  SOUTHWESTERN UNION COUNTY IN SOUTH CENTRAL ARKANSAS...
  THIS INCLUDES THE CITY OF JUNCTION CITY...

* UNTIL 1000 PM CDT

* AT 854 PM CDT...THE PUBLIC REPORTED A SEVERE THUNDERSTORM CAPABLE
  OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
  LOCATED 6 MILES EAST OF JUNCTION CITY...AND MOVING SOUTHWEST AT 15
  MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  WESSON AND BERNICE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

THIS STORM HAS A HISTORY OF PRODUCING WIDESPREAD WIND DAMAGE ACROSS 
SOUTHERN EL DORADO. THIS IS AN EXTREMELY DANGEROUS SITUATION. SEEK 
SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS!

&&

LAT...LON 3300 9229 3277 9244 3277 9280 3306 9297
      3318 9260 3307 9243
TIME...MOT...LOC 0154Z 050DEG 14KT 3305 9262

$$

15/05
2 follow-up statements
109 
WWUS54 KSHV 290244
SVSSHV

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
944 PM CDT SAT JUL 28 2012

ARC139-LAC027-111-290300-
/O.CON.KSHV.SV.W.0235.000000T0000Z-120729T0300Z/
UNION AR-UNION LA-CLAIBORNE LA-
944 PM CDT SAT JUL 28 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 PM CDT
FOR UNION COUNTY...AND CLAIBORNE AND UNION PARISHES...

AT 942 PM CDT...USING DOPPLER RADAR...NATIONAL WEATHER SERVICE
METEOROLOGISTS CONTINUED TO DETECT A SEVERE THUNDERSTORM CAPABLE OF
PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.
 THIS STORM WAS LOCATED NEAR HEW HOPE...OR 9 MILES WEST OF JUNCTION
CITY...MOVING WEST AT 20 MPH.

THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS
OF THE INDICATED COUNTY AND PARISH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

&&

LAT...LON 3278 9259 3277 9280 3306 9297 3310 9283
      3318 9260 3315 9255
TIME...MOT...LOC 0245Z 076DEG 16KT 3302 9290

$$

05
321 
WWUS54 KSHV 290250
SVSSHV

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
950 PM CDT SAT JUL 28 2012

ARC139-LAC027-111-290300-
/O.CAN.KSHV.SV.W.0235.000000T0000Z-120729T0300Z/
UNION AR-UNION LA-CLAIBORNE LA-
950 PM CDT SAT JUL 28 2012

...THE SEVERE THUNDERSTORM WARNING FOR UNION COUNTY...AND CLAIBORNE
AND UNION PARISHES IS CANCELLED...

LAT...LON 3278 9259 3277 9280 3306 9297 3310 9283
      3318 9260 3315 9255
TIME...MOT...LOC 0250Z 076DEG 16KT 3301 9293

$$

05

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 8:27 PM CDT, 27 minutes earlier.

Area forecast discussion, Jul 28, 8:27 PM CDT, 27 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE SHREVEPORT LA
827 PM CDT SAT JUL 28 2012

.UPDATE...
QUICK ZONE UPDATE JUST SENT TO EXPAND SLIGHT CHANCE POPS W INTO NW
LA...AND PORTIONS OF DEEP E TX. LEAD GUST FRONT FROM SE CLAIBORNE
PARISH S INTO BIENVILLE/WRN NATCHITOCHES/ERN SABINE PARISHES
CONTINUES TO CHURN CONVECTION...WITH 1500-2000 J/KG OF MLCAPE
AVAILABLE OVER THESE AREAS...DESPITE THE SUN HAVING SET. THE SVR
POTENTIAL SHOULD PERSIST FOR A COUPLE MORE HOURS...BEFORE BNDRY
LYR STABILIZATION SETS IN AND ALLOWS THE CONVECTION TO DIMINISH
LATER THIS EVENING. ALSO BEEFED UP SKY GRIDS TO MOSTLY CLOUDY FOR
NCNTRL LA...ALTHOUGH THIS SHOULD THIN LATE. WILL LIKELY DO ANOTHER
ZONE UPDATE LATER THIS EVENING TO CLEAN UP WORDING.

15

&&

.AVIATION...

CONCERNING THE ARKLATEX...VFR SHOULD PREVAIL FOR MUCH OF THE 00Z TAF
PERIOD WITH A FEW/SCT HIGH BASED CU 6-8KFT. ALTHOUGH...A WEAK SFC
OUTFLOW BOUNDARY STRETCHES FROM KLIT TO NEAR KMLU. A SMALL CLUSTER
OF CBS IS IN THE VCTY AND OTHERS MAY JOIN IN WITH A DECENT CU FIELD.
WE WILL AMEND KELD/KMLU IF NEED BE. OTHERWISE...BRIEF MVFR VIS FOR
FG/HZ WOULD BE THE ONLY OTHER ISSUE. SFC WINDS ARE VARIABLE VEERING
TO NE FOR SOME IN THE WAKE OF THE SFC BOUNDARY...5 KTS OR LESS FOR
THE OVERNIGHT. ALOFT...WE SEE VEERING DOWN INTO THE LOWER LEVELS
FROM BROAD NE FLOW 5-25KFT 20-40KTS SFC UP TO 5 IS NOW LIGHT NORTH.

/24/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  75 101  75 102  75 /  10   0   0   0   0
MLU  73  99  74 100  74 /  20   0   0   0   0
DEQ  75 104  74 104  75 /   0   0   0   0   0
TXK  74 102  74 103  75 /   0   0   0   0   0
ELD  73 102  74 102  75 /  20   0   0   0   0
TYR  76 102  76 102  77 /   0   0   0   0   0
GGG  75 101  75 102  76 /   0   0   0   0   0
LFK  74 100  76 100  76 /  10   0   0   0   0

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.
&&

15
Hazardous weather outlook, Jul 28, 12:17 PM CDT, 8 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1217 PM CDT SAT JUL 28 2012

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-291100-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION AR-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-
UNION LA-DE SOTO-RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE LA-
NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE-MCCURTAIN-BOWIE-
FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG-
HARRISON-CHEROKEE-RUSK-PANOLA-NACOGDOCHES-SHELBY-ANGELINA-
SAN AUGUSTINE-SABINE TX-
1217 PM CDT SAT JUL 28 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS AND
NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGEMENT PERSONNEL...AMATEUR RADIO
OPERATORS...AND STORM SPOTTERS WILL NOT BE NEEDED.

06

In the hours before

Local storm report, Jul 28, 7:15 PM CDT, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
715 PM CDT SAT JUL 28 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0712 PM     HAIL             ATLANTA                 31.81N 92.74W
07/28/2012  E0.75 INCH       WINN               LA   CO-OP OBSERVER

            PENNY SIZED HAIL REPORTED IN ATLANTA.

&&

RWILLIS
Local storm report, Jul 28, 7:37 PM CDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
737 PM CDT SAT JUL 28 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 PM     TSTM WND DMG     13 NW COLUMBIA          32.23N 92.23W
07/28/2012                   CALDWELL           LA   LAW ENFORCEMENT

            TREE DOWN ON POWER LINE ALONG HIGHWAY 4.

&&

RWILLIS
Local storm report, Jul 28, 7:39 PM CDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
739 PM CDT SAT JUL 28 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 PM     TSTM WND DMG     DODSON                  32.08N 92.66W
07/28/2012                   WINN               LA   LAW ENFORCEMENT

            A TREE WAS BLOWN DOWN IN DODSON.

&&

RWILLIS
Special weather statement, Jul 28, 7:54 PM CDT, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
754 PM CDT SAT JUL 28 2012

LAZ005-012-013-018-019-290200-
BIENVILLE-JACKSON-LINCOLN-NATCHITOCHES-WINN-
754 PM CDT SAT JUL 28 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 900 PM CDT...FOR THE FOLLOWING
PARISHES...

IN NORTHWEST LOUISIANA...
     NATCHITOCHES AND BIENVILLE...
IN NORTH CENTRAL LOUISIANA...
     LINCOLN...JACKSON AND WINN...

INCLUDING THE FOLLOWING LOCATIONS...
     GRAMBLING...JONESBORO...RUSTON AND WINNFIELD...

AT 746 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES
SOUTHEAST OF RUSTON TO WINNFIELD...MOVING WEST AT 10 MPH.

PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THESE
STORMS.

05
Local storm report, Jul 28, 8:23 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
823 PM CDT SAT JUL 28 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     TSTM WND DMG     6 SE CLARENCE           31.76N 92.96W
07/28/2012                   WINN               LA   EMERGENCY MNGR

            LARGE TREE DOWN ON POWER LINES ON ON HIGHWAY 71 IN THE
            ST. MAURICE COMMUNITY.

&&

RWILLIS
Local storm report, Jul 28, 8:30 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
830 PM CDT SAT JUL 28 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     TSTM WND DMG     SIKES                   32.08N 92.49W
07/28/2012                   WINN               LA   EMERGENCY MNGR

            MANY TREE LIMBS BLOWN DOWN IN SIKES.

&&

RWILLIS

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 8:07 PM CDTSevere Thunderstorm WarningSHVUnion53 min
Jul 29, 2:23 AM CDTHeat AdvisorySHVColumbia, Hempstead, Howard, Lafayette, Little River, Miller and 3 more5 days
Jul 28, 7:30 PM CDTSevere Thunderstorm WarningSHVGrant, Natchitoches, Winn46 min
Jul 28, 8:05 PM CDTSevere Thunderstorm WarningSHVBienville, Jackson, Lincoln, Natchitoches, Winn55 min

Nearby

Severe Thunderstorm Warnings in Louisiana, 2012Severe Thunderstorm Warnings in Arkansas, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.